Colorado, 2024

Tornado and Flash Flood in Colorado, June 8 to 9, 2024

June 8 to 9, 2024 · NWS GLD · 36 events in 2 counties and zones

In the afternoon of the 8th, multiple storms began forming across eastern Colorado. These storms varied in their speed and strength, but overall eastern Colorado experienced baseball sized hail, flash flooding, a tornado, and straight line wind damage with observed speeds of 97 MPH and estimated speeds over 110 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 8th, multiple storms began forming across eastern Colorado. These storms varied in their speed and strength, but overall eastern Colorado experienced baseball sized hail, flash flooding, a tornado, and straight line wind damage with observed speeds of 97 MPH and estimated speeds over 110 MPH. No damage was observed from the tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 8, 2:45 PM MST, 30 minutes earlier. Its key messages:

  • A Severe Thunderstorm Watch has been issued for the northwestern CWA due to the expectation of significant weather this afternoon and evening. Severe storms are expected to extend beyond the current Watch boundaries.
  • Hail up to 3 inches, 90 MPH winds, flooding, and a brief tornado or two are possible with the storms tonight. The favored area is generally along and south of I-70 and Eastern Colorado, but The entire area has a chance.
  • Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening, although severe parameters lessen after today.
  • Potential break in the active weather pattern mid week with near triple digit temperatures.
  • Next system looks to impact the area Friday or Saturday.
Area forecast discussion, Jun 8, 2:45 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
345 PM MDT Sat Jun 8 2024

.KEY MESSAGES...

- A Severe Thunderstorm Watch has been issued for the
  northwestern CWA due to the expectation of significant weather
  this afternoon and evening. Severe storms are expected to
  extend beyond the current Watch boundaries.

- Hail up to 3 inches, 90 MPH winds, flooding, and a brief
  tornado or two are possible with the storms tonight. The
  favored area is generally along and south of I-70 and Eastern
  Colorado, but The entire area has a chance.

- Active weather pattern continues Sunday through Tuesday with
  similar trend of storms moving in from the west during the
  afternoon/evening, although severe parameters lessen after
  today.

- Potential break in the active weather pattern mid week with
  near triple digit temperatures.

- Next system looks to impact the area Friday or Saturday.

&&

.UPDATE...
Issued at 106 PM MDT Sat Jun 8 2024

Storms already forming along the Rockies front range. These
storms will move east and intensify in our CWA. This has
prompted a Severe Thunderstorm Watch to be issued for the
northwestern portions of the CWA.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 106 PM MDT Sat Jun 8 2024

This afternoon, there is a 500mb high pressure system sitting over
Texas with a low pressure system over the Great Lakes. A shortwave
is forming in northern Colorado and will southeast move over the CWA
over the next few hours, allowing an 850mb lee low to form in
eastern Colorado. The lee low will move on east, force convection to
occur. We expect convection to be entering the CWA around 20-21Z.

The convection is expected to start as individual cells but around
the time they move out of Colorado, they will cluster together into
a QLCS. There is plenty of instability, around 1,500-2,500 J/kg of
MUCAPE and shear will be plentiful with 45-60 kts of effective bulk
wind shear. Hail will be the primary threat throughout western CWA,
really before it becomes a line. Hail up to 3 inches are possible
from these storms. Once the storms form into a QLCS, wind will
become the main threat over the eastern CWA. Winds up to 90 MPH will
be possible in the eastern CWA. Both the wind and hail threat
exists across the CWA, these are just the areas where each will
have a better chance to occur.

The storms most likely to produce severe weather will be southwest
of a line from Benkelman, NE to Lenora, KS. Storm motion looks to be
fast, with 45-60 kts of downshear velocities. Storms look to leave
the area around 6-9Z to the east/northeast.

These storms will also be efficient precipitation producers. PWATS
will range from 1.2-1.6 inches, long skinny CAPE profiles are see
throughout the area, and the 0C layer is around 16,000 feet AGL.
However, the downshear velocities being so fast means that storms
will need to train in order to pose a risk for flooding. This could
easily happen this afternoon and evening, and flash flooding would
result.

Overnight temperatures will be kept fairly warm due to lingering
cloud cover, lowering ceilings, and potentially fog. This will only
allow temperatures to cool down to the upper 50s. The cloud cover
will stunt warming up tomorrow, too. High temperatures tomorrow look
to warm into the mid to upper 70s.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 106 PM MDT Sat Jun 8 2024

In the long term, we are looking at an upper-level ridge building
into the area slowly through Saturday. Until Tuesday evening, the
ridge will still be fairly weak and allows mid-level shortwaves to
move through the region. The will continue our diurnal thunderstorm
chances. Organized convection looks less likely during this time,
but some isolated severe storms could form.

After Tuesday, the ridge strengthens over the CWA and works to lower
convective chances. This ridge will also usher in hot temperatures
and by Thursday, numerous locations could be looking at triple digit
heat.

Come Friday, we are seeing an upper-level trough cutting into the
region that looks bring precipitation and cooler temperatures. This
could be our next shot of well organized severe convection, but
details are not clear yet and we will be keeping an eye on it.

Throughout the long-term, low temperatures range in the mid 50s
through upper 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 341 PM MDT Sat Jun 8 2024

Severe thunderstorms look to impact the KGLD terminal to start
the period with gusts in excess of 55 knots, torrential rainfall
and perhaps some hail potential. Winds will become
predominantly easterly behind the storms with stratus forecast
to develop bringing MVFR to perhaps even IFR conditions before
lifting during the late morning hours.

Storms look to be a bit more delayed for KMCK not arriving
until around 02Z; severe weather currently is not anticipated
with this activity but gusty winds around 40 knots and
torrential rain are forecast. The potential for stratus at this
time doesn't look to favor the KMCK terminal but will be
monitored for any changes before the 06Z TAF issuance.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...CA
SHORT TERM...CA
LONG TERM...CA
AVIATION...Trigg
Hazardous weather outlook, Jun 8, 2:12 PM MST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
312 PM MDT Sat Jun 8 2024

KSZ002>004-015-016-029-NEZ080-081-092115-
Rawlins-Decatur-Norton-Sheridan-Graham-Gove-Hitchcock-Red Willow-
412 PM CDT Sat Jun 8 2024

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Significant and widespread severe weather is possible this afternoon
and evening. Very large hail up to 3 inches, wind gusts up to
90 mph, and a tornado or two are possible today. Heavy rain is also
possible and can lead to zero visibility and flash flooding.
Accumulating hail is also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is highly encouraged!

COZ090>092-KSZ001-013-014-027-028-041-042-NEZ079-092115-
Yuma-Kit Carson-Cheyenne-Sherman-Thomas-Wallace-Logan-Greeley-
Wichita-Dundy-
312 PM MDT Sat Jun 8 2024 /412 PM CDT Sat Jun 8 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued until 7PM MDT due
expected storms this afternoon. Very large hail up to 3 inches, wind
gusts up to 90 mph, and a tornado or two are possible today. Heavy
rain is also possible and can lead to zero visibility and flash
flooding. Accumulating hail is also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is highly encouraged!

In the hours before

Local storm report, Jun 8, 3:12 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
412 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             2 W Flagler             39.29N 103.10W
06/08/2024  M0.88 Inch       Kit Carson         CO   Public

            Public report of up to nickel sized hail
            starting to accumulate.

&&

CA

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 12 hail, 5 flood, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Kit Carson

When
June 8, 3:15 PM MST
Where
Kit Carson County, 1.69 mi W of Flagler
Measured
0.88 in hail
Reported by
Public
Coordinates
39.302, -103.102

Public report of up to nickel sized hail starting to accumulate.

Hail, Kit Carson

When
June 8, 3:26 PM MST to 3:30 PM MST
Where
Kit Carson County, 2.65 mi SSE of Flagler Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
39.243, -103.056

Public report of hail a bit larger than quarters.

Tornado, Kit Carson

When
June 8, 3:37 PM MST to 3:46 PM MST
Where
Kit Carson County, 9.46 mi S of Flagler Arpt to 13.11 mi SSE of Flagler Arpt
Rating
EFU
Path length
4.07 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.143, -103.060

Video from a chaser shows a tornado formed north of county road G, crossed the road just east of county road 6 while moving southeast. No damage was seen in the video or by local EM.

Hail, Kit Carson

When
June 8, 3:40 PM MST
Where
Kit Carson County, 8.04 mi S of Flagler Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
39.164, -103.061

Public report of estimated 2.75 inch hail.

Hail, Kit Carson

When
June 8, 3:40 PM MST
Where
Kit Carson County, 6.53 mi S of Flagler Arpt
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.186, -103.062

Chaser found hail roughly size of an egg near the intersection of County Road 5 and L.

Hail, Kit Carson

When
June 8, 3:42 PM MST
Where
Kit Carson County, 7.56 mi SE of Flagler Arpt
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.204, -102.968

Spotter report of baseball sized hail.

Thunderstorm Wind, Cheyenne

When
June 8, 4:15 PM MST
Where
Cheyenne County, 16.65 mi N of Kit Carson
Measured
83 kt (96 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.011, -102.798

Spotter network report of one power pole snapped on east side of the highway.

Hail, Cheyenne

When
June 8, 4:30 PM MST
Where
Cheyenne County, 9.38 mi S of Aroya
Measured
2.75 in hail
Reported by
Public
Coordinates
38.715, -103.140

Public report of 2.75 inch hail.

Hail, Cheyenne

When
June 8, 4:31 PM MST
Where
Cheyenne County, 14.65 mi N of Kit Carson
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.982, -102.798

Hail up to 1.5 inch from spotter's live feed.

Hail, Cheyenne

When
June 8, 4:50 PM MST
Where
Cheyenne County, 12.65 mi N of Kit Carson
Measured
2 in hail
Reported by
Public
Coordinates
38.952, -102.753

Public report of estimated 2 inch diameter hail.

Thunderstorm Wind, Kit Carson

When
June 8, 4:54 PM MST
Where
Kit Carson County, 16.34 mi NNW of Vona
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
39.531, -102.814

Mesonet kcovona2 reported a 59 MPH gust.

Hail, Cheyenne

When
June 8, 5:07 PM MST
Where
Cheyenne County, 4.3 mi E of Kit Carson
Measured
2 in hail
Reported by
Public
Coordinates
38.765, -102.701

Public report of estimated 2 inch diameter hail.

Hail, Cheyenne

When
June 8, 5:13 PM MST
Where
Cheyenne County, 4.44 mi ENE of Kit Carson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.788, -102.701

Spotter provided pictures showing several large hail stones approximately two inches in diameter.

Hail, Cheyenne

When
June 8, 5:22 PM MST to 5:23 PM MST
Where
Cheyenne County, 4.48 mi WSW of Firstview
Measured
1 in hail
Reported by
Public
Coordinates
38.804, -102.611

Report of 1 inch hail from Mping.

Thunderstorm Wind, Kit Carson

When
June 8, 5:25 PM MST
Where
Kit Carson County, 7.5 mi N of Stratton
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.407, -102.620

Ambient weather station; SevenFarms.

Thunderstorm Wind, Kit Carson

When
June 8, 5:28 PM MST
Where
Kit Carson County, 8.78 mi NE of Stratton
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
39.402, -102.502

Kcostrat21 reported a 71 MPH gust.

Thunderstorm Wind, Kit Carson

When
June 8, 5:35 PM MST
Where
Kit Carson County, 3.48 mi NNW of Bethune
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.279, -102.483

Kcobethu6 reported a 61 MPH gust.

Thunderstorm Wind, Kit Carson

When
June 8, 5:35 PM MST
Where
Kit Carson County, 8.89 mi WSW of Bethune
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.160, -102.609

Overturned pivot 15 miles SW of Bethune.

Thunderstorm Wind, Kit Carson

When
June 8, 5:42 PM MST to 6:19 PM MST
Where
Kit Carson County, 4.07 mi S of Burlington to 11.76 mi S of Peconic
Measured
97 kt (112 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.242, -102.283

NWS Storm Survey crew recorded an area of 60-112 mph straight line winds. Peak wind in the area was 112 mph with damage to grain bins south of the Burlington Airport. Strongest measured gust was 97 mph at the Burlington ASOS. Other notable damage includes numerous trees with broken branches or trunks snapped, and an overturned pivot. The surveyed swath is triangular shaped with a 4 mile long north/south damaged area along Highway 385 centered around the Burlington airport. The swath continues 10 miles southeast from the airport, ending about 0.5 mile south of the junction of county roads J and 55.

Thunderstorm Wind, Kit Carson

When
June 8, 5:43 PM MST to 5:48 PM MST
Where
Kit Carson County, 4.09 mi S of Burlington
Measured
83 kt (96 mph) measured gust
Reported by
ASOS
Coordinates
39.242, -102.282

The ASOS in Burlington started measuring severe wind gusts at 43 minutes after the hour with a 60 MPH gust. Over the next 5 minutes, the speeds increased to 96 MPH before the ASOS stopped reporting wind speed because the sensor was damaged.

Thunderstorm Wind, Kit Carson

When
June 8, 5:45 PM MST
Where
Kit Carson County, 2.65 mi WSW of Burlington
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.290, -102.318

Weatherlink station on road U.

Thunderstorm Wind, Cheyenne

When
June 8, 5:59 PM MST to 6:09 PM MST
Where
Cheyenne County, 0.19 mi E of Aroya
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -103.126

The mesonet station UP695 near Aroya measured a 66 MPH gust 17:59 CT and another 59 MPH gust at 18:09 CT.

Thunderstorm Wind, Kit Carson

When
June 8, 6:09 PM MST
Where
Kit Carson County, 7.41 mi SSE of Burlington
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
39.200, -102.220

Weatherlink station at Andrews Farms.

Thunderstorm Wind, Cheyenne

When
June 8, 6:10 PM MST
Where
Cheyenne County, 0.4 mi NNE of Wild Horse
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.825, -102.997

Trained spotter with anemometer measured an 82 MPH gust at Wild Horse due to outflow wind gusts from the thunderstorm.

Thunderstorm Wind, Cheyenne

When
June 8, 6:14 PM MST
Where
Cheyenne County, 5.34 mi NNW of Arapahoe
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.923, -102.202

Kcoaprapa3 reports 58 MPH gust.

Thunderstorm Wind, Cheyenne

When
June 8, 6:17 PM MST to 6:48 PM MST
Where
Cheyenne County, 0.45 mi WSW of Firstview
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.817, -102.537

The mesonet station CO068 near Firstview gusted to 62 MPH at 18:17 CT and had repeated gusts above 58 MPH until 18:48 CT.

Thunderstorm Wind, Kit Carson

When
June 8, 6:19 PM MST
Where
Kit Carson County, 11.8 mi S of Peconic
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.150, -102.144

Trained spotter reports estimated 100 MPH which was later reduced to 85 MPH due to NWS storm survey team's interview. Lawn furniture blown more than 100 feet. Pea sized hail was also reported.

Hail, Cheyenne

When
June 8, 6:21 PM MST
Where
Cheyenne County, 0.4 mi NNE of Wild Horse
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.825, -102.997

Report from Spotter Network.

Thunderstorm Wind, Cheyenne

When
June 8, 6:24 PM MST to 6:44 PM MST
Where
Cheyenne County, 1.97 mi SSW of Firstview
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.796, -102.549

KCOCHEYE8 reported gusts of 58 MPH at 24 minutes after the hour but increased to 63 MPH gusts until 44 after the hour.

Flash Flood, Kit Carson

When
June 8, 6:30 PM MST to 9:30 PM MST
Where
Kit Carson County, 5.63 mi NNE of Bethune to 5.67 mi WSW of Burlington Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.301, -102.418

DOT has closed US 24 between Burlington and Stratton due to flooding. The worst flood waters were east of Bethune.

Thunderstorm Wind, Cheyenne

When
June 8, 6:38 PM MST
Where
Cheyenne County, 3.3 mi WSW of Firstview
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.810, -102.590

U40 site near Firstview recorded a 60 MPH gust.

Flood, Kit Carson

When
June 8, 8:00 PM MST to June 9, 12:00 AM MST
Where
Kit Carson County, 4.76 mi S of Burlington to 4.75 mi S of Burlington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.231, -102.278

County sheriff Facebook page shows water flowing across Highway 385 south of the airport.

Flood, Kit Carson

When
June 8, 9:00 PM MST to June 9, 10:00 AM MST
Where
Kit Carson County, 3.08 mi WSW of Burlington Arpt to 3.1 mi WSW of Burlington Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.307, -102.335

County road department reports roughly four inches of water flowing over CR 45, north of Hwy 24, where Beaver Creek crosses CR 45.

Flood, Kit Carson

When
June 8, 9:00 PM MST to June 9, 10:00 AM MST
Where
Kit Carson County, 2.01 mi WNW of Burlington Arpt to 1.99 mi WNW of Burlington Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.328, -102.316

County road department reports roughly four inches of water flowing over CR 46, north of Hwy 24, where Beaver Creek crosses CR 46.

Flood, Kit Carson

When
June 8, 9:30 PM MST to June 9, 6:00 AM MST
Where
Kit Carson County, 5.62 mi NNE of Bethune to 5.67 mi WSW of Burlington Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.301, -102.418

DoT kept Highway 24 closed due to flooded roadways until the morning of the 9th.

Flood, Kit Carson

When
June 8, 9:30 PM MST to June 9, 10:00 AM MST
Where
Kit Carson County, 4.93 mi NW of Burlington Arpt to 5.06 mi NW of Burlington Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.362, -102.354

County road department reports roughly four inches of water flowing over CR 44, north of Hwy 25 where Bonny Creek crosses the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyThe tornado archive for Colorado, 2024Warnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181816, 1181819, 1189071, 1181818, 1181821, 1181820, 1188623, 1181817, 1181822, 1181823, 1186971, 1189072, 1185539, 1185542, 1186972, 1186973, 1186975, 1188624, 1189073, 1186978, 1186979, 1186981, 1186983, 1186982, 1186984, 1186990, 1186996, 1185543, 1186985, 1188625, 1186997, 1188626, 1188633, 1188635, 1188627, 1188637.